MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1240
Medical Device Problem Codes Physical Resistance (2578); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked approximately 44.0 cm from the proximal end.The pusher assembly was fractured approximately 5.0, and 98.0 cm from the proximal end.The embolization coil was detached inside the introducer sheath.The introducer sheath also had coagulated blood inside.Conclusions: evaluation of the returned device revealed that the ruby coils pusher assembly was kinked and fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as a kinked pusher assembly may occur.If the ruby coil is removed from the patient after blood enters the introducer sheath and the ruby coil is not flushed prior to re-insertion into a microcatheter, dried blood inside the introducer sheath may contribute to resistance when advancing the ruby coil.If an already- kinked pusher assembly is further manipulated, it may result in a fractured pusher assembly.If the pusher assembly becomes fractured, it may allow the pull wire to withdraw from the distal detachment tip (ddt) and allow the embolization coil to detach.Since the embolization coil was returned inside the introducer sheath, the detachment of the embolization coil was likely incidental and occurred after successful withdrawal of the intact ruby coil from the lantern.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure treating an aneurysm and a dissection in the left common artery using ruby coils.During the procedure, the physician advanced a lantern delivery microcatheter (lantern) through a diagnostic catheter into the site of treatment and measured the aneurysm to be 11 centimeters.The physician then proceeded to advance a ruby coil through the lantern; however, while advancing the ruby coil and prior to detachment, the lantern kicked out the hypogastric artery with about 10 centimeters of the ruby coil advanced.Therefore, the physician removed the lantern in order to regain access to the target vessel.The ruby coil was re-sheathed; however, the technologist failed to flush it before resheathing it.After gaining access to the target vessel again, the physician attempted to advance the previous ruby coil through the same lantern; however, resistance was experienced and therefore, the ruby coil was removed.The procedure was completed using two new ruby coils and the same lantern with no issues.It should be noted that the physician did not use a rotating hemostasis valve(rhv) and the patient anatomy was described to be slightly tortuous.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6086039
Report Number3005168196-2016-01570
Device Sequence Number757454
Product Code HCG
UDI-Device Identifier00814548013015
UDI-Public00814548013015
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/06/2023
Device Catalogue NumberRBY2C1240
Device Lot NumberF64765
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2016
Initial Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR